News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: constipation- with a twist


 donjuanjlk - Wed Oct 12, 2005 8:55 am

i am a 24 year old male who currently has a problem with opiates. My question is not about that but about constipation. i know that this attributes to constipation but i was wondering how serious this could get. i eat reguraly most of the time and go to the bathroom sometimes as little as once every eight days and my girlfreind as little as once every 14...is there something i can do to help ourselves while we struggle with addiction? thank you for your time
 Angela Grunewald, RN - Wed Oct 12, 2005 9:57 am

User avatar I truely hope you and your girlfriend are seeking help for your addiction. That aside, the seriousness of your constipation will depend on how many pills you are taking. The more pills the more constipated. once every 8-14 days is not recomended. I encourage a bowel movement at least every 3 days. Now, of course the best advice to give regarding this is to kick the addiction. However i understand that is easier said than done. So, in the meantime I recomend using an over the counter stool softener. You will take this daily. I am not sure how serious of true constipation you are having at this time, nor do I know how many pills you are taking and how strong this addiction is. I would start with one pill twice a day. if you find no relief from this, increase the pills as needed. If you find one pill twice a day is too much, cut back on the stool softener and take one pill once a day. This advice does not take place of you seeing your primary physician. You really do need to follow up with him/her. good luck to you! and good luck on kicking the addiction!!
 FlippinFRACK - Wed Oct 12, 2005 11:34 am

I am not on anything. I have proctitis which i am assuming is the cause of my constipation. But I too go about 10-14 days between stools. I am on Canasa rectal suppositories. Will these do anything about my constipation?... But a question that has naged me for a while now.......: I eat 3 balanced fiber full meals a day ... times 14 days... where does it all go? I mean when I finally go it isn't 14 days a fiber worth...????? any ideas
 Angela Grunewald, RN - Wed Oct 12, 2005 7:38 pm

User avatar proctits is a form of inflamatory bowel disease, however it is localized to only the rectum. Your symptoms should be minimal compared to someone who has the entire colon affected. now on to your questions.......based on the research I have conducted, I do not see a reason your bowel movements are so few and far between. I tend to see that people focus a large amount of their time in consuming the right amount of fiber, which is great, however, you will still not see good results if you do not consume an adequate amount of fluid intake with that. I would ask you how much water you are drinking as well. The suppositories will indeed help if you are constipated. I would recomend not using them on a regular basis unless it is nessesary. The key to a good bowel movent is the right amount of fluids and fiber along with fruits. The colon is designed to "break down" digested food. The fluids are MAINLY absorbed through the small intestine. Where as the large intestine absorbes and excretes the consumed food along with fluid. You will not see 14 days worth of fiber in your stool. The body uses what it needs and the rest gets excreted.Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here